clopen.solutions
OP-00811 Solution claimed

Topological complexity in the homogeneous medial regime for all sample sizes

Submit a result

Fix $p \in (0, 1)$. For every nonempty $\sigma \subseteq [n]$ choose independently a Bernoulli variable $\xi_\sigma$ with success probability $p$, and let $$X_n = \{\sigma \subseteq [n] : \sigma \ne \varnothing,\ \xi_\tau = 1 \text{ for every nonempty } \tau \subseteq \sigma\}.$$ This is the lower multiparameter model with every probability parameter equal to $p$, the homogeneous medial regime; vertices are sampled as well as higher-dimensional faces. For a path-connected space $Y$, $\operatorname{TC}(Y)$ denotes the reduced topological complexity: the least $k \ge 0$ such that $Y \times Y$ has an open cover by $k + 1$ sets, each admitting a continuous section of the endpoint map $Y^{[0,1]} \to Y \times Y$, $\gamma \mapsto (\gamma(0), \gamma(1))$. Farber proved, for $p = 1/2$, that $\operatorname{TC}(X_n) \le 4$ with probability tending to one, and suggested that $\operatorname{TC} = 2$. Barmak and Farber proved $\operatorname{TC} \le 2$ with probability tending to one in the medial regime, where the probability parameters lie in a fixed interval $[p_-, p_+]$ with $0 < p_- \le p_+ < 1$, and, in the homogeneous medial regime, that $\operatorname{TC}(X_n) = 2$ with probability tending to one as $n \to \infty$ along a set of positive integers of natural density one.

Problem. Is it true, for every fixed $p \in (0, 1)$, that $$\Pr\{\,|X_n| \text{ is path-connected and } \operatorname{TC}(|X_n|) = 2\,\} \longrightarrow 1 \qquad (n \to \infty),$$ with the limit taken over all positive integers $n$?

Source: Barmak and Farber (2026), Section 10, Question 2, after Farber (2024), Remark 8.2. Stated by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AT — Algebraic Topology
Secondary
CO, PR
Keywords
AIM Open Applied Problems, random simplicial complexes, topological complexity

References

@misc{barmak2026,
  author        = {Barmak, Jonathan Ariel and Farber, Michael},
  title         = {Topology of medial regime random simplicial complexes},
  year          = {2026},
  eprint        = {2608.07969},
  archivePrefix = {arXiv},
}
@article{farber2024,
  author        = {Farber, Michael},
  title         = {Large simplicial complexes: universality, randomness, and ampleness},
  journal       = {J. Appl. Comput. Topol.},
  volume        = {8},
  number        = {6},
  year          = {2024},
  pages         = {1551--1574},
  doi           = {10.1007/s41468-023-00134-9},
  eprint        = {2301.07404},
  archivePrefix = {arXiv},
}
@misc{aim-medial-regime-topological-complexity,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Topological complexity in the homogeneous medial regime for all sample sizes}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/644-medial-regime-topological-complexity.md},
  note         = {Entry 644 at commit 24edaad, 2026-10-15},
}

Resolution claims

Kaiwen Jin

In the lower multiparameter model of random simplicial complexes, a simplex is retained when all its nonempty subfaces pass independent Bernoulli trials. We prove that, when every trial has the same fixed probability in $(0,1)$, the resulting complex is path-connected and has reduced topological complexity two with probability tending to one along all ambient sample sizes. Thus three continuous local …

Full resolution · not verified · fidelity not established · posted on GitHub 14 Oct 2026

Status history

WhenChangeByReason
2026-10-18 Needs verification → Solution claimed — Recorded here: AIM @ 24edaad, paper/main.pdf.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00811, "Topological complexity in the homogeneous medial regime for all sample sizes", clopen.solutions.